Rapid Rx Quiz: Anticonvulsants

Mary L. Windle, PharmD

Disclosures

April 15, 2022

Josephson and colleagues found that long-term use of enzyme-inducing antiseizure medications is linked to a significant increase in incident CVD risk in patients with epilepsy (adjusted hazard ratio [HR], 1.21; 95% CI, 1.06-1.39). Over the first 8-10 years, the absolute difference in risk was slightly higher, but the difference grew by more than 1% with 10-25 years of use, which could point to a chronic, cumulative effect.

The study classified carbamazepine, oxcarbazepine, eslicarbazepine, phenytoin, phenobarbital, rufinamide, primidone, and topiramate as enzyme-inducing. Some were weak inducers and others were strong inducers, but increased risk was observed among both categories, suggesting a class association (HR, 1.36 [95% CI, 0.92-2.01] for weak inducers and 1.23 [95% CI, 1.09-1.38] for strong inducers).

The researchers also found that most second-generation antiseizure medications, such as lamotrigine and levetiracetam, are non–enzyme inducers and have fewer drug interactions and side effects, including CVD risk.

Learn more about levetiracetam.

This Rapid Review Quiz was excerpted and adapted from the Medscape articles Ganaxolone, Randomised Clinical Trial: The Effects of Pregabalin vs Placebo on Functional Dyspepsia, Lamotrigine Linked to Lowest Mortality Risk in Poststroke Epilepsy, Lamotrigine, Valproic Acid, Antiepileptic Medications Linked to Increased Priapism Risk, Topiramate, Phentermine-Topiramate May Be Best Medication for Weight Loss, Time to Retire Enzyme-Inducing Antiseizure Meds to Reduce CVD Risk?, and Levetiracetam.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....